What Is the Cause of These Lesions?
David L. Kaplan, MD—Series Editor
Kaplan DL. What is the cause of these lesions? Consultant. 2017;57(12):693-694.
This 43-year-old man presented for evaluation of asymptomatic papules on the lateral aspects of both eyelids of 1 week’s duration. He had been seen 2 months prior for scaling on the medial upper eyelids, which had been diagnosed as mild seborrheic dermatitis; he had been prescribed a low-potency topical corticosteroid cream, which he had been using intermittently. He was otherwise healthy.
Answer: Lupus miliaris disseminatus faciei
Based on the distribution and appearance of the lesions, this patient was felt to have lupus miliaris disseminatus faciei, a chronic inflammatory facial dermatosis of unknown etiology and pathogenesis.
While it is possible that this was corticosteroid-induced rosacea, the distribution of lesions was lateral to where the topical corticosteroid was being applied, and the upper eyelids were not particularly involved. Contact dermatitis usually has more scale and pruritus, and although the topical corticosteroid could have muted these features, again, the lesions were not where the cor- ticosteroid was being applied. Papular seborrhea typically is seen in the paranasal folds, not on the eyelids. Perioral (or periorificial) dermatitis usually is seen around the lips, but it can appear around the eyelids and would not be an unreasonable diagnosis.
This patient’s lesions improved over a 3-week period with the addition of a tetracycline-class oral antibiotic. No medications have been approved by the Food and Drug Administration for the treatment of lupus miliaris disseminatus faciei.
David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.